If your loved one is on medication while in a nursing home, you should make sure they don’t overdose on it. Your loved one might need medication to live comfortably. But sometimes, medication has negative affects if used wrong. Overdosing in a nursing home should not happen as often as it does. It is important to make sure that your loved one’s medications get monitored. This can make sure that an overdose doesn’t happen. There are many reasons for an overdose. I will explain these reasons here.

A drug overdose in a nursing home can happen by mistake or on purpose. It happens when a person has more of a medication than the recommended amount. Some people will be more sensitive to drugs than others. So, it is important to follow the exact amount that your loved one got prescribed. They could overdose if they take too much.

Overdose Causes

In a nursing home, an overdose can happen in a few different ways. One way is by the negligence of the staff. If your loved one gets their medication from a staff member, the staff needs to know what it is doing. It is important that staff members track how much medication they give residents. Staff members should give proper attention to medication. They should not start giving medication and then leave the room. If they forget to come back to stop the flow of an IV medication, an overdose could occur. One woman in a nursing home was on a blood thinning medication and this happened to her. Her nurse started her on the dosage and forgot to come back to stop it. She died of an overdose on the blood thinner. You should check with the staff to make sure that they can give medication without issue.

Another way that an overdose can occur is if the staff gives a resident too much medication on purpose. While this is not common, it is possible. Staff might give a resident more medication than their body can handle. This might happen to restrain or sedate them. This would provide the staff with a break or give them time to tend to other residents. Ask the nursing home if their staff members have had background checks. Also ask if staff members have the right training. Asking these questions can avoid overdose issues. Stressing out about the job does not mean that staff members can harm your loved one.

One more way that your loved one could overdose in a nursing home is if they overdose themselves. It is common for an elderly person in a home to become depressed. If they are capable of taking their own medications, they might try to take more than they need. People do this so they don’t have to deal with the situation they are in. The home should never leave a large amount of medication for your loved one. If this does occur and your loved one gets harmed because of it, you should take action against the home. There is no reason why a resident should not be with large amounts of medication. This could lead to an accidental or purposeful overdose.

Protecting Your Loved One

Overdosing in a nursing home is a sad reality. It is important to know about these situations before deciding to put your loved one in a nursing home. Being able to prevent this type of harm for your loved one could save their life. You should go over procedures for administering medication in the nursing home. Having this information will give you peace of mind that your loved one will stay safe.